It's wise to remember that this type of drug, an 'azole', is similar to some of the systemic antifungal polyenes like amphotericin B. All of these types of antifungals affect the metabolism of human - as well as fungal - cells (Dent Update, 2000; 27: 165-70, 172-4).
This drug, taken internally, can cause fever, headache, irregular heartbeat, muscle cramp, muscle pain, weakness, vomiting, blurred or double vision, convulsions (seizures), pain or weakness in the hands or feet, and shortness of breath.
After a severe bout of athlete's foot, one of the members of the WDDTY team made the mistake of eschewing effective alternatives for a quick medical 'fix'. As directed by the chemist, he slathered Canesten cream on the offending toes. Immediately, his foot ballooned - to the point where he couldn't walk. The foot was very painful and, at one point, he feared he might have to have one of the toes amputated.
After a number of days, the redness and swelling finally began to subside. What more than likely happened is that the cream entered the bloodstream through one of the many cracks in the skin caused by the athlete's foot.
Tea tree cream or essential oil, diluted in a base oil, would have made a safer and more effective choice. Uncharacteristically, we refrained from saying so.